Kansas, 2012

Damaging Wind in Kansas, July 13, 2012

July 13, 2012 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 13, 1:20 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT FRI JUL 13 2012

.DISCUSSION...

CURRENTLY HAVE THE FORECAST AREA IN BETWEEN A COUPLE OF UPPER
LEVEL SHEAR AXIS...ONE TO THE SOUTHEAST OF THE AREA AND THE OTHER
NORTHWEST OF THE CWA. THE ONE TO THE SOUTHEAST OF THE AREA HAS
BEEN LESS ACTIVE THAN THE PAST COUPLE OF DAYS. THE NORTHWEST AXIS
ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE HAS TRIGGERED A BAND OF
SCATTERED STORMS FROM EXTREME SOUTHEAST KANSAS TO NEAR CHICAGO IL.

NOT MUCH IN THE WAY OF BULK SHEAR TO ORGANIZE THESE STORMS HOWEVER
OUR THETA-E DIFFERENCES IN THE VICINITY OF THE STORMS IS FROM 25
TO 30 K SO WILL NEED TO MONITOR FOR DOWNDRAFT WINDS WITH THE
STRONGER STORMS. HAVE INCLUDED A LIMITED WIND RISK IN THE LATEST
HWO FOR THIS AFTERNOON. MOVEMENT OF THE STORMS WILL BE VERY SLOW
DUE TO THE LIGHT MID LEVEL WINDS AND VERY HEAVY RAINFALL WILL
OCCUR WHERE THE STORMS OCCUR. THE STORMS ARE EXPECTED TO DISSIPATE
BY THE EARLY TO MID EVENING WITH THE LOSS OF DAYTIME HEATING AND
DECREASED INSTABILITY.

UPPER LEVEL SHEAR AXIS TO THE NORTHWEST WILL MEANDER OF THE AREA
THROUGH SUNDAY NIGHT AND WILL LIKELY BRING DIURNAL CONVECTION
SIMILAR TO TODAY AHEAD OF THIS FEATURE WHICH WOULD BE MOST LIKELY
OVER THE SOUTHEAST HALF OF THE FORECAST AREA. MEANWHILE...UPPER
LEVEL RIDGE WILL ALSO BE BUILDING INTO THE AREA FROM THE WEST WITH
850 TEMPERATURES IN THE UPPER TEENS TO LOW 20S EXPECTED TO ADVECT
INTO THE AREA. WITH GENERALLY DRY CONDITIONS EXPECTED FOR THE
REMAINDER OF THE WEEK...HOT CONDITIONS WILL LIKELY RETURN...ALBEIT
NOT AS HOT AS THE PREVIOUS HEAT WAVE. STILL...HEAT INDEX VALUES OF
100 TO 105 WILL BE POSSIBLE FOR THE LATTER HALF OF NEXT WEEK.

LINDENBERG

&&

.AVIATION...
/ISSUED 103 PM CDT FRI JUL 13 2012/

FOR THE 13/1800Z KSGF/KJLN/KBBG TAFS...SCATTERED SLOW MOVING THUNDERSTORMS
HAVE DEVELOPED OVER SE KS AND WESTERN MO NEAR OUTFLOW BOUNDARIES.
WILL MAINTAIN VCTS/CB REMARKS AT KJLN/KSGF AND WATCH TRENDS
THROUGH EARLY EVENING. OTHERWISE EXPECT VFR CONDITIONS.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 13, 12:05 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT FRI JUL 13 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  AN AREA OF THUNDERSTORMS HAD DEVELOPED EARLY THIS AFTERNOON OVER
  EXTREME SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI ALONG A
  BOUNDARY. THESE STORMS WILL CONTINUE TO AFFECT WEST CENTRAL
  MISSOURI AND SOUTHEAST KANSAS DURING THE AFTERNOON WITH CLOUD TO
  GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH. MORE SCATTERED
  STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE MISSOURI
  OZARKS WITH CLOUD TO GROUND LIGHTNING THE MAIN THUNDERSTORM RISK.

  TEMPERATURES WILL WARM INTO THE LOW TO MID 90S AGAIN THIS
  AFTERNOON WITH HEAT INDEX VALUES FROM THE MID TO UPPER 90S IN
  SOME LOCATIONS. THOSE AREAS REMAINING DRY TODAY WILL ALSO REMAIN
  IN ELEVATED FIRE WEATHER CONDITIONS WITH HUMIDITY VALUES IN THE
  LOW TO MID 30S.

 .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
  POSSIBLE THIS WEEKEND ACROSS THE MISSOURI OZARKS. A FEW OF THESE
  STORMS MAY ALSO PRODUCE WIND GUSTS OVER 50 MPH...AS WELL AS
  FREQUENT LIGHTNING STRIKES.

  THERE IS THEN A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY
  NEXT WEEK ACROSS PRIMARILY THE EASTERN MISSOURI OZARKS.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S TO AROUND 100
  DEGREES ARE EXPECTED INTO THE MIDDLE OF NEXT WEEK...WITH THE
  HIGHEST VALUES EXTENDING FROM SOUTHEASTERN KANSAS INTO WEST
  CENTRAL AND CENTRAL MISSOURI.

  LIMITED TO ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON AN
  AFTERNOON BASIS INTO AT LEAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jul 13, 11:35 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT FRI JUL 13 2012

KSZ073-097-MOZ066-131815-
BOURBON KS-CRAWFORD KS-VERNON MO-
1235 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...NORTHERN CRAWFORD AND
WESTERN VERNON COUNTIES UNTIL 115 PM CDT...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PETERSBURG...OR 15 MILES WEST OF FORT
SCOTT. THIS STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE
LOCATED 4 MILES NORTHEAST OF FORT SCOTT TRACK SLOWLY SOUTHEAST AT 5
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3788 9508 3804 9509 3805 9508 3805 9504
      3804 9504 3804 9463 3806 9462 3806 9445
      3767 9446 3760 9509 3781 9510
TIME...MOT...LOC 1733Z 289DEG 2KT 3781 9499

DSA
Special weather statement, Jul 13, 12:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT FRI JUL 13 2012

KSZ073-131915-
BOURBON KS-
127 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 215 PM
CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARMATON...OR 8 MILES WEST OF FORT SCOTT...
MOVING SOUTH AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HIATTVILLE...MARMATON...PAWNEE STATION...
PETERSBURG...PORTERVILLE...REDFIELD AND UNIONTOWN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3791 9507 3805 9464 3804 9462 3792 9461
      3768 9462 3767 9485 3768 9488 3767 9509
TIME...MOT...LOC 1827Z 348DEG 3KT 3781 9485

DSA
Special weather statement, Jul 13, 1:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT FRI JUL 13 2012

KSZ101-MOZ088-132015-
CHEROKEE KS-JASPER MO-
228 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASBURY...OR 7 MILES EAST OF WEIR...MOVING
SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ASBURY...LAWTON AND WACO.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3731 9475 3734 9465 3734 9462 3735 9462
      3736 9457 3722 9443 3717 9468
TIME...MOT...LOC 1928Z 330DEG 4KT 3730 9464

DSA

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 13, 1:40 PM CST
Where
Cherokee County, 1.79 mi ESE of Kniveton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -94.640

Large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386508.